×

zbMATH — the first resource for mathematics

Intrinsic ergodicity of smooth interval maps. (English) Zbl 0889.28009
Let \(f\) be a \(C^\infty\) self-map of the interval \([0,1]\) that may have infinitely many critical points, i.e., points where the derivative changes its sign. The main result of this paper is the following Theorem: If \(f\) has strictly positive topological entropy, then the set of ergodic measures of maximal entropy for \(f\) is finite and non-empty, and each topologically transitive component of \(f\) carries at most one such measure. This result generalizes work of Hofbauer (who proved the same result for maps with finitely many critical points but without smoothness assumptions). It makes essential use of the topological spectral decomposition for continuous \(f\) by Blokh, of bounds on the upper semicontinuity defect of the entropy in terms of local entropy by Newhouse and by Yomdin, of a version of Hofbauer’s Markov diagrams adapted to maps with infinitely many critical points, and of Gurevic’s results on measures of maximal entropy for countable state topological Markov chains.
In an appendix, the author constructs examples of \(C^r\) interval maps showing that the \(C^\infty\) assumption made on \(f\) is indispensible for both the existence as well as the finiteness result for the set of ergodic measures of maximal entropy for \(f\).

MSC:
28D05 Measure-preserving transformations
37A99 Ergodic theory
58E05 Abstract critical point theory (Morse theory, Lyusternik-Shnirel’man theory, etc.) in infinite-dimensional spaces
28D15 General groups of measure-preserving transformations
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] A. M. Blokh,Decomposition of dynamical systems on an interval, Russian Mathematical Surveys38 (1983), 133–134. · Zbl 0557.28017
[2] R. Bowen,Entropy for group endomorphisms and homogeneous spaces, Transactions of the American Mathematical Society153 (1971), 401–414. · Zbl 0212.29201
[3] R. Bowen,Entropy-expansive maps, Transactions of the American Mathematical Society164 (1972), 323–333. · Zbl 0229.28011
[4] J. Buzzi,Number of equilibrium states of piecewise monotonics maps of the interval, Proceedings of the American Mathematical Society123 (1995), 2901–2907. · Zbl 0848.54026
[5] J. Buzzi,Intrinsic ergodicity of affine maps on [0, 1] d , Monatshefte für Matematik (to appear).
[6] M. Denker, C. Grillenberg and K. Sigmund,Ergodic theory on compact spaces, Lecture Notes in Mathematics527, Springer-Verlag, Berlin, 1976.
[7] M. Gromov,Entropy, homology and semi-algebraic geometry, Séminaire Bourbaki663, 1985–1986.
[8] B. M. Gurevič,Topological entropy of enumerable Markov chains, Soviet Mathematics Doklady10 (1969), 911–915. · Zbl 0194.49602
[9] B. M. Gurevič,Shift entropy and Markov measures in the path space of a denumerable graph, Soviet Mathematics Doklady11 (1970), 744–747. · Zbl 0217.38101
[10] F. Hofbauer,On intrinsic ergodicity of piecewise monotonic transformations with positive entropy, Israel Journal of Mathematics34 (1979), 213–237;38 (1981), 107–115. · Zbl 0422.28015
[11] F. Hofbauer,The structure of piecewise monotonic transformations, Ergodic Theory and Dynamical Systems1 (1981), 159–178. · Zbl 0474.28007
[12] A. Katok,Lyapunov exponents, entropy and periodic orbits for diffeomorphisms, Publications Mathématiques de l’Institut des Hautes Études Scientifiques51 (1980), 137–173. · Zbl 0445.58015
[13] M. Misiurewicz,A short proof of the variational principle for a \(\mathbb{Z}\) + n action on a compact space, Astérisque (International Conference on Dynamical Systems in Mathematical Physics), Vol. 40, 1976, pp. 147–158.
[14] S. E. Newhouse,Continuity properties of the entropy, Annals of Mathematics129 (1989), 215–237. · Zbl 0676.58039
[15] S. E. Newhouse,On some results of F. Hofbauer on maps of the interval, inDynamical Systems and Related Topics (K. Shiraiwa, ed.), Proc. Nagoya 1990, World Scientific, Singapore, 1991, pp. 407–422.
[16] S. E. Newhouse and L.-S. Young,Dynamics of certain skew products, inGeometric Dynamics, Proc. Rio de Janeiro 1981, Lecture Notes in Mathematics1007, Springer-Verlag, Berlin, 1983. · Zbl 0535.58036
[17] K. Petersen,Ergodic Theory, Cambridge University Press, 1983.
[18] I. A. Salama,Topological entropy and classification of countable chains, Ph.D. thesis, University of North Carolina, Chapel Hill, 1984.
[19] S. Smale,Differentiable dynamics, Bulletin of the American Mathematical Society73 (1967), 97–116. · Zbl 0202.55202
[20] D. Vere-Jones,Geometric ergodicity in denumerable Markov chains, The Quarterly Journal of Mathematics, Oxford13 (1962), 7–28. · Zbl 0104.11805
[21] D. Vere-Jones,Ergodic properties of nonnegative matrices I, Pacific Journal of Mathematics22 (1967), 361–386. · Zbl 0171.15503
[22] B. Weiss,Intrinsically ergodic systems, Bulletin of the American Mathematical Society76 (1970), 1266–1269. · Zbl 0218.28011
[23] Y. Yomdin,Volume growth and entropy, Israel Journal of Mathematics57 (1987), 285–300. · Zbl 0641.54036
[24] Y. Yomdin,C k -resolution of semi-algebraic mappings, Israel Journal of Mathematics57 (1987), 301–318. · Zbl 0641.54037
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.